Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hiv meds and kidney problems
May 3, 2009

I have been on meds for 5yrs. It has been changed going on three times now. The first time, I was on Reyataz, Norvir, and Truvada, but started having kidney stones every three months after three years of taking it. Then I was switched to Atripla, and have been on it for 2yrs now, but have developed kidney problems that are showing up in lab work and causing edema and frequent urination. Now the doctor wants to put me on Sustiva, and Epzicom. They did the test, to see if I had the gene that would have a bad reaction, and said that I don't. They said that was all I needed to worry about, but when I picked up my new med, it had warnings all over it. Now I am scared to switch to that. It says you can have several reactions, and that you can never stop it and start it back up. I have always been really good about taking my meds, but accidents happen, like the pharmacy messing up and stuff. I have also heard that the sustiva causes body fat in neck and stomach. I don't know what to do. I am frustrated. My Cd4has been in the 600s and my viral load undetectable. All the medicine has worked that I have ever taken, but I have other health problems too. I take hormones for partial hysterectomy I had 2yrs ago. I have osteoporosis, and now I am having to go have my thyroid checked because my hair has been falling out, and low temp, and achiness. I just want to get on the least dangerous med that will not affect my kidneys anymore. What do you suggest? P.S. When I was diagnosed 5yrs ago, I had pnuemocystis pnuemonia with Cd4 at 0 and viral load over 100,000. So I have come a long way. I don't want to get back to that again, or back in the hospital.

Response from Dr. Henry

If you have developed significant kidney problems while taking tenofovir then a switch to an abacavir based regimen often makes sense. If you are HLA B5701 negative then the risk for a serious hypersensitivity reaction from abacavir is very small so the recommendation to switch to it is very reasonable (always use common sense and if having problems call your HIV doc). The warning about abacavir sound scary but it is a well tolerated drug in the majority of patients who are HLA B5701 negative. KH



Previous
Atripla and Resveratrol
Next
pep

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement